Botox and Eyelid Droop?
Eyelid droop from Botox.
Eyelid droop can happen if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. You may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping.
I would encourage you to seek the services of an experienced physician injector. I think the key lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.
Botulinum Neuromodulators Can Cause and Treat Eyelid Drooping (Ptosis)
All botulinum neuromodulators (BOTOX, DYSPORT, and XEOMIN) can cause eyelid drooping during treatment. In clinical trials of these drugs submitted to the FDA, and available in the package insert: The incidence of eyelid drooping with BOTOX was 3%, with DYSPORT was 6%, and with XEOMIN was 19%(although with XEOMIN, placebo drooping was 9%). So all of these drugs can cause eyelid drooping as a side effect of treatment. These are not direct comparisons, but the data submitted to the FDA for approval.
More skilled and experienced injectors will have this complication occur much less frequently, but all experienced injectors have seen ptosis side effects.
Certain patients may have a pre-existing mild droop or ptosis of the eyelid, and even small doses of botulinum product may worsen this droop. Also, the drug may migrate to the lid after injection and cause drooping, or it may weaken accessory muscles that help mask the minimally droopy eyelid before treatment. Certain eyedrops will help ptosis or drooping of the eyelid. In addition, very experienced injectors can administor small amounts of BOTOX into the medial and lateral eyelid lifters to increase central lifting, and thereby improve eyelid drooping.
Marin Plastic Surgeon
Botox and Eyelid Droop?
Hello Ceci, ptosis or drooping of the upper or lower eyelid is a possible side effect of Botox. However, is rare with an experienced injector. Ptosis is a result of the injection being too close to the eye brow itself or too much Botox injected to forehead. For first time Botox injections, it is recommended to go to an experienced Botox injector and start minimal. Between 9-19 days after, a touch up may be done if patient continues with moderate amount of movement.
You might also like...
Botox and Eyelid Droop?
This does happen even in the hands of a highly experienced injector. The effect is temporary and will hopefully resolve within a few weeks. In the meantime, prescription eye drops can be used to improve the eyelid droop. Your plastic surgeon or dermatologist should be able to provide a prescription for you. I hope this information is helpful.
Stephen Weber MD, FACS
Denver Facial Plastic Surgeon
Botox Side Effects
Hi Cici. Yes, eyelid droop (ptosis) is a potential side effect of Botox. The issue is related to how the product is injected (technique) rather than the product itself. If injected too low on the brow, the Botox will relax the muscles above the eye, causing eyelid or brow droopiness.
While this may happen once in a great while with a good injector, it's rare. If you are confident in his or her ability, then maybe that warrants another chance, otherwise, look for someone new.
Botox and eyelid droop
It is uncommon for Botox to cause an eyelid to droop, but I always tell my patients that there is a small risk of eyelid droop during the consultation. It is caused from the Botox migrating through the boney opening in the skull and into the eyelid muscles. It can occur several weeks after the injection. The good news is that it goes away and returns to normal in several weeks as the Botox wears off. I have never had this happen to one of my patients, but I do keep a bottle of Iopidine eye drops in my desk, as it can temporarily correct the eyelid droop.
Cincinnati Dermatologic Surgeon
Botox and Eyelid Droop
Hi Cici--this is an unfortunate side effect from improper placement or excessive dosage as noted by the other physicians. There are eye drops that can sometimes help. You may to talk to your doctor about that option. Take care, Dr. Groff
San Diego Dermatologist
Eyelid and Eyebrow Issues with Botox
These complications are exceedingly rare and are almost always due to placement of the injections or overtreatment. If Botox is placed too low on the brow, or in too great a quantity, it can "leak" into the upper eyelid and cause the eyelid to droop. Similarly, if Botox is placed too low in the forehead, it can weaken the frontalis muscle too much and result in the brow drooping.
Avoiding the levator and too much weakening of the frontalis muscles
generally this is injection techniques and not using too much of the neurotoxin-Botox in this case. However, sometimes there is diffusion (leakage) of the Botox through the bony separation from the forhead into the upper eyelid musculature. Also limiting the amount of Botox placed in the frontalis muscles will prevent droopy upper eyelids. That is precisely why experience in evaluating your facial musculature is vital for a successful outcome. Only a most experienced Physician will appreciate the various biologic subtleties and respond accordingly. Be careful who does your injections. Good Luck
Fort Worth Dermatologic Surgeon
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.